Alert archive / Ohio / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Wilmington, OH

November 8, 2022Lewis County, Mason County, Kentucky; 7 counties in Ohio

NWS Wilmington, OH issued this red flag warning at Nov 8, 2022, 3:06 PM EST for Lewis County, Mason County, Kentucky; 7 counties in Ohio. It took effect at Nov 9, 2022, 10:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2022, 3:06 PM EST (20:06 UTC)
In effect from
Nov 9, 2022, 10:00 AM EST
Expired
Nov 9, 2022, 6:00 PM EST
In force
8 hr
Issued by
NWS Wilmington, OH

Counties Lewis County, KY, Mason County, KY, Adams County, OH, Fairfield County, OH, Hocking County, OH, Pickaway County, OH, Pike County, OH, Ross County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 70 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS81 KILN 082006
RFWILN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wilmington OH
306 PM EST Tue Nov 8 2022


KYZ099-100-OHZ064-065-073-074-081-082-088-091000-
/O.NEW.KILN.FW.W.0004.221109T1500Z-221109T2300Z/
Mason-Lewis-Pickaway-Fairfield-Ross-Hocking-Adams-Pike-Scioto-
306 PM EST Tue Nov 8 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM EST WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST OHIO
AND NORTHEAST KENTUCKY...

The National Weather Service in Wilmington has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 6 PM EST Wednesday.

* AFFECTED AREA...Fire Weather Zone 064 Pickaway, Fire Weather 
  Zone 065 Fairfield, Fire Weather Zone 073 Ross, Fire Weather 
  Zone 074 Hocking, Fire Weather Zone 081 Adams, Fire Weather 
  Zone 082 Pike, Fire Weather Zone 088 Scioto, Fire Weather Zone 
  099 Mason and Fire Weather Zone 100 Lewis.

* WINDS...Southeast 5 to 15 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid burning. Conditions are favorable for rapid fire growth.

&&

$$
3 follow-up statements
496 
WWUS81 KILN 090739
RFWILN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wilmington OH
239 AM EST Wed Nov 9 2022

KYZ099-100-OHZ064-065-073-074-081-082-088-091700-
/O.CON.KILN.FW.W.0004.221109T1500Z-221109T2300Z/
Mason-Lewis-Pickaway-Fairfield-Ross-Hocking-Adams-Pike-Scioto-
239 AM EST Wed Nov 9 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM EST THIS EVENING FOR LOW FUEL MOISTURE VALUES AND LOW 
RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST OHIO AND NORTHEAST 
KENTUCKY...

* AFFECTED AREA...Fire Weather Zone 064 Pickaway, Fire Weather 
  Zone 065 Fairfield, Fire Weather Zone 073 Ross, Fire Weather 
  Zone 074 Hocking, Fire Weather Zone 081 Adams, Fire Weather 
  Zone 082 Pike, Fire Weather Zone 088 Scioto, Fire Weather Zone 
  099 Mason and Fire Weather Zone 100 Lewis.

* WINDS...Southeast 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid burning. Conditions are favorable for rapid fire growth.

&&

$$
992 
WWUS81 KILN 091501
RFWILN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wilmington OH
1001 AM EST Wed Nov 9 2022


KYZ099-100-OHZ064-065-073-074-081-082-088-092300-
/O.CON.KILN.FW.W.0004.000000T0000Z-221109T2300Z/
Mason-Lewis-Pickaway-Fairfield-Ross-Hocking-Adams-Pike-Scioto-
1001 AM EST Wed Nov 9 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR PORTIONS OF SOUTHEAST 
OHIO AND NORTHEAST KENTUCKY...

* AFFECTED AREA...Fire Weather Zone 064 Pickaway, Fire Weather 
  Zone 065 Fairfield, Fire Weather Zone 073 Ross, Fire Weather 
  Zone 074 Hocking, Fire Weather Zone 081 Adams, Fire Weather 
  Zone 082 Pike, Fire Weather Zone 088 Scioto, Fire Weather Zone 
  099 Mason and Fire Weather Zone 100 Lewis.

* WINDS...Southeast 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will likely spread. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid burning. Conditions are favorable for rapid fire growth.

&&

$$
488 
WWUS81 KILN 092258
RFWILN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wilmington OH
558 PM EST Wed Nov 9 2022

KYZ099-100-OHZ064-065-073-074-081-082-088-100000-
/O.EXP.KILN.FW.W.0004.000000T0000Z-221109T2300Z/
Mason-Lewis-Pickaway-Fairfield-Ross-Hocking-Adams-Pike-Scioto-
558 PM EST Wed Nov 9 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM EST FOR PORTIONS OF OHIO 
AND KENTUCKY...

Relative humidity values will continue to slowly rise this 
evening. Therefore, the Red Flag Warning will be allowed to 
expire.

$$

HATZOS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this red flag warning went out at Nov 8, 12:37 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 8, 12:37 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1237 PM EST Tue Nov 8 2022

.SYNOPSIS...
High pressure will allow for dry conditions today through
Thursday. Low pressure from the south will bring rain chances
Thursday night into Friday with higher rain chances along the
Scioto Valley into northern Kentucky. Much cooler air will then
work into the area for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure will allow for continued dry conditions. High
clouds will stream across the region. RH values will be in the
20s to around 30. There will be some marginal wind gusts around
20 to 25 mph, in the presence of low fuel moisture. With some
wind gusts and low RH values, decided to issue a special weather
statement for increased fire danger.

Went close to guidance for high temperatures with highs in the
50s and 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Continued dry conditions are expected in the short term.
Temperatures tonight will drop down into the 30s to lower 40s.
WAA on Wednesday will allow for temperatures to be warmer and in
the 60s and 70s. Some fire weather concerns continue for
Wednesday with RH values lower than on Tuesday and continued dry
fuel moisture values, however winds will be even less on
Wednesday than the marginal winds on Tuesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Sfc high pressure will have become established in the ern Great
Lakes region into the interior NE CONUS for the start of the long
term period, offering continued dry conditions and abundant sunshine
for the daytime on Thursday. Above normal temperatures are expected
to continue Thursday before a large-scale pattern change evolves
Friday into the upcoming weekend.

LL flow out of the NE will keep dry air entrenched across the region
through midweek as the sfc high drifts E into the NE CONUS by
Wednesday/Wednesday night. Aloft, a pronounced midlevel ridge will
have become established in the SE CONUS, extending into the OH Vly
through Thursday. Meanwhile, tropical system Nicole will be
approaching the FL panhandle, with a digging trough across the
intermountain west. As the midlevel ridge/high expands NE into the
OH/TN Vlys, the tropical system will initially be forced westward as
we progress into Wednesday night/Thursday, with a recurvature back
to the NE likely toward the end of the workweek as the
aforementioned wrn CONUS trof ejects into the central plains. The
timing, tracks, and amplitude of these various large-scale features
may ultimately place the OH Vly in somewhat of "lull" in active
weather Thursday, with the tropical system still well to the south,
and the strengthening system in the central CONUS approaching with a
deepening trof from the west. Moisture streaming NE well ahead of
the center of the remnant tropical system will allow for an increase
in clouds across the S/E part of the OH Vly by late Thursday. Both
deterministic and ensemble guidance continues to trend a bit more
robust with rain chances locally as we progress late Thursday night
into the daytime on Friday, with a strengthening deep-layer jet
helping advect moisture NE along/near the Appalachians by Friday
morning. As tropical system Nicole transitions to more of an
extratropical system by Thursday night/Friday, broader-scale forcing
will increase in the SE CONUS, and eventually the Appalachian
region, by early Friday.

Expect there to be a large and fairly cohesive band of rain develop
initially in parts of the deep south before the moisture
advection/forcing moves quickly NE by early Friday morning, likely
moving into at least SE parts of the ILN FA by daybreak. While there
are still some uncertainties regarding where this band of rain will
set up and how far west it pivots. However, the trend has certainly
suggested that a larger portion of the local area will be impacted
by some rain through the first part of the day on Friday. While
blended guidance is likely too smeary with PoPs from a gradient
perspective, the trend toward higher PoPs is well warranted. We may
end up with a scenario where parts of SE/EC IN and WC OH stay
completely dry while central/s-central OH and NE KY see a steady
soaking rain Friday morning through early afternoon. As such,
confidence regarding temp traces on Friday are a bit lower as it
will understandably be several degrees cooler where the steady rain
sets up. While some areas will remain dry (albeit still cloudy),
this will likely be a beneficial rain for others, with the potential
for greater than half of an inch across central/ern OH and far NE KY
before drier/cooler air moves in Friday evening/night.

The transition to cooler/drier air Friday evening/night will be
fairly sharp/abrupt, with a fairly dramatic shift in airmass over
the course of a 6-12 hour period Friday evening/night. Temps may dip
as much as 35 degrees during this time period.

Amidst the deep troughing that will become established across a
large portion of the central/ern CONUS this weekend into early next
week, temps will trend /well/ below seasonal norms during this time,
with lake effect snow showers expected just to our N at times
Saturday into Sunday. We could even see a few flurries locally
either of these days (especially near/N of I-70). Although there are
some details to be worked out regarding the cloud cover for this
weekend, which will be dependent on the orientation of the LL flow
and whether it will be more westerly or northwesterly off the lakes,
highs are not expected to get out of the upper 30s and lower 40s
either day. The wind and sky conditions will ultimately influence
the temp traces, but lows in the 20s are expected for both
Saturday/Sunday nights. If conditions evolve to where clear skies
can become established by Monday morning, the proximity of the sfc
high settling into the mid MS Rvr Vly will allow for calmer winds to
set up and could allow for temps to dip into the upper teens for a
few spots.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
We can expect VFR to persist with high pressure centered over
the Great Lakes. Dry air and east to southeast winds should keep
FG or BR from forming tonight. Sky cover will consist of cirrus
and possibly altocumulus. More of the same is forecast for CVG

OUTLOOK...MVFR conditions possible Friday into Friday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio/Novak
NEAR TERM...Coniglio/Novak
SHORT TERM...Novak
LONG TERM...KC
AVIATION...Coniglio
Hazardous weather outlook, Nov 8, 4:11 AM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
411 AM EST Tue Nov 8 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
411 AM EST Tue Nov 8 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

There is an increased fire threat today due to dry conditions and
wind gusts. Outdoor burning is not recommended.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 8, 12:36 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1236 PM EST Tue Nov 8 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Kenton, Ada,
Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Washington Court House, Circleville, Lancaster,
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason,
Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth,
and Wheelersburg
1236 PM EST Tue Nov 8 2022

...INCREASED FIRE DANGER THIS AFTERNOON...

Northeast winds of 10 to 20 mph with gusts to around 25 mph can
be expected this afternoon. This will combine with dry conditions
to result in an increased fire danger. Fires that start this
afternoon could spread and become out of control.

Due to these conditions, outdoor burning is not recommended
this afternoon.

Nearby

Red Flag Warnings in Ohio, 2022Red Flag Warnings in Kentucky, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.